Georgia, 2009

Tornadoes in Georgia, March 15, 2009

March 15, 2009 · NWS FFC · 2 events in 2 counties and zones

S. from March 15th through the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A relatively weak and broad upper trough was progressing slowly from the mid-south into the southeast U.S. from March 15th through the 16th. A weak cold front accompanied the system and was located across southern Alabama and southern Georgia, with a surface low pressure system located along the front across southeastern Alabama. Although instability was non-existent because of a relatively cool, stable air mass over the region, strong low-level shear and a low level jet were evident across central Georgia. The shear was sufficient enough that a heavy shower, with no indicated cloud-to-ground lightning, produced a brief 2-mile long EF0 tornado across eastern Marion and western Schley counties during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 15, 4:20 AM EST, 8 hours 35 minutes earlier.

Area forecast discussion, Mar 15, 4:20 AM EST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 AM EDT SUN MAR 15 2009

.SHORT TERM /TODAY THROUGH TUESDAY/...
LATEST SURFACE ANALYSIS SHOWS A TROUGH OF LOW PRESSURE ALONG THE
MS/AL STATE LINE WITH AN AREA OF SLIGHTLY DEEPER LOW PRESSURE OVER
THE MS DELTA REGION. A WARM FRONT STRETCHED ACROSS SOUTH GA INTO
CENTRAL AL WITH 60 DEWPOINTS JUST SOUTH OF THE FRONT. A COLD WEDGE
CONTINUES TO HOLD STRONG...NOSING INTO NORTH AND CENTRAL GA FROM
THE NE. THE NAM AND GFS ARE BEGINNING TO COME IN BETTER AGREEMENT
WITH OVERALL SYNOPTIC PATTERN...BUT STILL PREFER THE NAM AND MET
GUIDANCE THROUGH THE NEST 24-36 HOURS AT LEAST. THEREFORE..EXPECT
THE SURFACE LOW OVER THE MS DELTA TO GRADUALLY PUSH NEWD AND INTO
SOUTH CENTRAL GA BY LATE THIS AFTERNOON OR EVENING. THE WEDGE WILL
RETREAT SLIGHTLY...BUT HOLD TOUGH OVER THE NORTHERN THIRD OF THE
STATE WHILE THE LOW SLIPS TO ITS SOUTH...THEN GETS SHUNTED ACROSS
THE COASTS OF THE CAROLINAS TONIGHT. THE ASSOCIATED FRONTAL BOUNDARY
WILL STALL ACROSS SOUTH CENTRAL GA TONIGHT AND PROVIDE THE FOCUS
FOR ANOTHER SHOT OF MODERATE RAIN SHOWERS ON MONDAY AS ANOTHER
UPPER DISTURBANCE KICKS OUT OF THE SOUTHERN PLAINS. MAIN CONCERN
IS STEADY FLOW OF LIGHT TO OCCASIONALLY MODERATE RAINS
TODAY...THEN AGAIN EARLY MONDAY. OVERALL EXPECT RAINFALL AMOUNTS
TO AVERAGE AROUND 1-3 INCHES WITH SOME ISOLATED HIGHER AMOUNTS
POSSIBLE. WILL CONTINUE THE FLOOD WATCH AS IS FOR NOW AS IT SEEMS
TO HAVE A GOOD HANDLE ON WHERE THE HEAVIEST PRECIP AMOUNTS WILL
FALL. ALTHOUGH EXPECT VERY LITTLE CHANCE TO HEAR THUNDER... HAVE
DECIDED TO CONTINUE WITH A SLIGHT CHANCE OF TSTMS ACROSS THE FAR
SOUTHERN REACHES OF THE FORECAST AREA FOR THIS AFTERNOON AND AGAIN
ON MONDAY...WHERE THE GREATER INSTABILITIES AND MOISTURE WILL BE
POOLED...ALTHO VERY WEAK INSTABILITIES AT BEST. OTHERWISE...HAVE
LEANED TOWARD THE MUCH COOLER MET HIGHS FOR TODAY WITH THE
OVERRUNNING RAINS IN PLACE FOR MOST OF THE AREA AS THE TRACK OF THE
LOW SUGGESTS THE WARM FRONT AND WARMER AIR WILL PUSH ACROSS THE FAR
SOUTHERN REACHES TODAY. RAINS PUSH SOUTH OF THE AREA LATE MONDAY
WITH CLEARING CONDITIONS ON TAP MONDAY NIGHT-TUESDAY. HIGH PRESSURE
AND AMPLE SUNSHINE WILL ALLOW HIGHS TO CREEP BACK INTO THE UPPER 60S
AND LOWER 70S ON TUESDAY.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE DOMINATES THROUGH WEDNESDAY...BUT GRADUALLY SLIPS
EAST OF THE AREA AS ANOTHER SYSTEM APPROACHES BY MID WEEK. A WEAK
COLD FRONT WILL TRAVERSE THE AREA ON THURSDAY...BUT EXPECT ONLY A
LOW CHANCE OF SHOWERS AND NO TSTMS AS MOISTURE...INSTABILITIES AND
UPPER SUPPORT ARE JUST NOT THERE. A CANADIAN HIGH WITH MUCH COOLER
TEMPS BEGINS TO SETTLE INTO THE DEEP SOUTH INTO THE WEEKEND...
BRINGING TEMPS BACK DOWN TO MORE SEASONABLE READINGS.

&&

.AVIATION...
CONTINUED IFR TO LIFR CEILINGS THROUGH THE FORECAST PERIOD.  MODELS
INDICATING SOME LIFTING OF CEILINGS BETWEEN 00-06Z AS SURFACE LOW
PUSHES THROUGH THE TAF SITES...HOWEVER DUE TO DEPTH OF MOISTURE
ACROSS THE AREA BELIEVE TAF SITES WILL REMAIN SOCKED IN THROUGH THE
FORECAST PERIOD.  FAVORED THE MET WINDS THIS FORECAST...KEEPING
EASTERLY COMPONENT.  EAST WINDS OF 5-9KTS THIS MORNING WILL SHIFT
NORTHEAST AND DIMINISH TO AROUND 5 KTS THIS AFTERNOON BEFORE
SHIFTING BACK LIGHT EASTERLY OVERNIGHT.  WINDS WILL FINALLY GET A
WESTERLY COMPONENT TOWARD THE END OF THE TAF PERIOD MONDAY MORNING.
VISIBILITIES ARE EXPECTED TO REMAIN 5SM OR LESS THROUGH THE PERIOD
WITH MOST SITES LIFR TO IFR RANGE 00 TO 12Z MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          50  48  60  44  70 / 100  70  70  10   5
ATLANTA         50  49  61  48  70 / 100  70  70  10   5
BLAIRSVILLE     49  43  58  39  67 / 100  50  70   5   5
CARTERSVILLE    50  47  62  41  71 / 100  50  60   5   5
COLUMBUS        67  54  66  48  72 / 100  70  80  10   5
GAINESVILLE     48  48  59  45  70 / 100  70  70   5   5
MACON           63  56  64  46  74 / 100  70  90  20   5
ROME            50  49  63  46  73 / 100  50  50   5   5
PEACHTREE CITY  55  50  63  42  71 / 100  70  70  10   5
VIDALIA         70  58  67  49  72 /  70  60  70  30   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...CARROLL...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DEKALB...DOUGLAS...
FAYETTE...FLOYD...FORSYTH...GREENE...GWINNETT...HALL...HANCOCK...
HARALSON...HARRIS...HEARD...HENRY...JACKSON...JASPER...JONES...
LAMAR...MADISON...MERIWETHER...MONROE...MORGAN...MUSCOGEE...
NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PIKE...
POLK...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TROUP...UPSON...WALTON...WARREN...WILKES.

&&

39
Hazardous weather outlook, Mar 15, 5:06 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 AM EDT SUN MAR 15 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
606 AM EDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
HEAVY FLOODING RAINS POSSIBLE OVER PARTS OF NORTH AND
CENTRAL GEORGIA THROUGH TONIGHT. ISOLATED THUNDERSTORMS POSSIBLE OVER
PORTIONS OF CENTRAL GEORGIA THIS AFTERNOON.

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER SOUTHERN ALABAMA WILL MOVE NORTHEAST
INTO SOUTH CENTRAL GEORGIA BY THIS EVENING. WIDESPREAD MODERATE TO
HEAVY RAIN WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD TONIGHT WILL BE URBAN FLOODING AND SOME MINOR
FLOODING OF SMALL CREEKS AND STREAMS...FOR THE AREA GENERALLY
NORTH OF A HAMILTON TO MACON TO LEXINGTON LINE AND SOUTH OF A ROME
TO HOMER LINE. THE PRIMARY HAZARDS FROM ANY THUNDERSTORM THAT
DEVELOPS THIS AFTERNOON WILL BE WIND GUSTS TO 45 MPH AND CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
A LOW PRESSURE SYSTEM AIDED BY AN UPPER LEVEL DISTURBANCE WILL
CREATE A FAVORABLE ENVIRONMENT FOR WIDESPREAD RAINFALL ACROSS
NORTH AND CENTRAL GEORGIA THROUGH TONIGHT. WITH THE GROUND STILL
MOIST FROM THE HEAVY RAIN EARLIER IN THE MONTH...ADDITIONAL
RAINFALL OF 1 TO 3 INCHES THROUGH TONIGHT COULD RESULT IN URBAN
FLOODING AND MINOR FLOODING OF SMALL CREEKS AND STREAMS. AS THE
LOW TRACKS INTO PORTIONS OF CENTRAL GEORGIA THIS AFTERNOON...THERE
WILL BE ENOUGH INSTABILITY TO RESULT IN ISOLATED THUNDERSTORMS
ACROSS PARTS OF CENTRAL GEORGIA MAINLY BETWEEN 2 AND 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
GEORGIA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Robins AFB radar (KJGX), 111 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Marion

When
March 15, 12:55 PM EST to 12:57 PM EST
Where
Marion County, 0.9 mi NW of Putnam to 1.81 mi NE of Putnam
Rating
EF0
Path length
1.88 mi
Path width
100 yd
Continued into
Schley, Ga (FFC)
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.260, -84.430

The Marion County Emergency Management Director reported that an EF0 tornado touched down in eastern Marion county, approximately two miles northwest of Putnam, and traveled east-northeast into extreme western Schley county before lifting. The total path length of the tornado was around two miles. The maximum path width was 100 yards. Within Marion county, one tin outbuilding was destroyed and patio furniture was overturned. Some trees were also down in the area.

Tornado, Schley

When
March 15, 12:57 PM EST to 12:58 PM EST
Where
Schley County, 2.23 mi NW of Walls Crossing to 2.26 mi NW of Walls Crossing
Rating
EF0
Path length
0.45 mi
Path width
100 yd
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
32.270, -84.400

The Marion County Emergency Management Director reported that the tornado, which began in eastern Marion county approximately two miles northwest of Putnam, continued on a two-mile east-northeastward track into extreme western Schley county. The tornado lifted approximately 2.1 miles northwest of Walls Crossing. The tornado continued to have a maximum path width in Schley county of 100 yards. Within Schley county, nearly 500 trees were either snapped or uprooted along the brief 1/2 mile long path. No structural damage was reported within Schley county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156901, 156902.